Journal of the Mathematical Society of Japan

On vanishing of $L^{2}$-Betti numbers for groups

Jang Hyun JO

Full-text: Open access

Abstract

We show that if a group $G$ admits a finite dimensional contractible $G$-CW-complex $X$ then the vanishing of the $L^2$-Betti numbers for all stabilizers $G_\sigma$ of $X$ determines that of the $L^2$-Betti numbers for $G$. We also give a relation among the $L^2$-Euler characteristics for $X$ as a $G$-CW-complex and those for $X$ as a $G_\sigma$-CW-complex under certain assumptions. Finally, we present a new class of groups satisfying the Chatterji-Mislin conjecture which amounts to putting Brown's formula within the framework of $L^2$-homology.

Article information

Source
J. Math. Soc. Japan, Volume 59, Number 4 (2007), 1031-1044.

Dates
First available in Project Euclid: 10 December 2007

Permanent link to this document
https://projecteuclid.org/euclid.jmsj/1197320626

Digital Object Identifier
doi:10.2969/jmsj/05941031

Mathematical Reviews number (MathSciNet)
MR2370004

Zentralblatt MATH identifier
1136.55005

Subjects
Primary: 55N99: None of the above, but in this section
Secondary: 20F65: Geometric group theory [See also 05C25, 20E08, 57Mxx] 46L99: None of the above, but in this section

Keywords
amenable $L^{2}$-Betti number $L^{2}$-Euler characteristic $\mathcal{C}$-exact weak $\mathcal{C}$-exact

Citation

JO, Jang Hyun. On vanishing of $L^{2}$-Betti numbers for groups. J. Math. Soc. Japan 59 (2007), no. 4, 1031--1044. doi:10.2969/jmsj/05941031. https://projecteuclid.org/euclid.jmsj/1197320626


Export citation

References

  • [1] \auH. Bass, Euler characteristics and characters of discrete groups, \tiInvent. Math., , 35 ((1976),)\spg155–\epg196.
  • [2] \auN. Brady, I. J. Leary, and B. E. A. Nucinkis, On algebraic and geometric dimensions for groups with torsion, \tiJ. London Math. Soc., , 64 ((2001),)\spg489–\epg500.
  • [3] K. S. Brown, Cohomology of groups, Springer-Verlag, Berlin-Heidelberg-New York, 1982.
  • [4] I. Chatterji and G. Mislin, Hattori-Stallings trace and Euler characteristics for groups, preprint.
  • [5] \auJ. Cheeger and M. Gromov, $L^{2}$-cohomology and group cohomology, \tiTopology, , 25 ((1986),)\spg189–\epg215.
  • [6] \auI. Chiswell, Euler characteristics of discrete groups, Groups: topological, combinatorial and arithmetic aspects, \tiLondon Math. Soc. Lecture Note Ser., , 311 ((2004),)\spg106–\epg254.
  • [7] \auM. S. Farber, Homological algebra of Nobikov-Shubin invariants and Morse inequalities, \tiGeom. Funct. Anal., , 6 ((1996),)\spg628–\epg655.
  • [8] G. Mislin, Equivariant $K$-homology of classifying spaces for proper actions, Proper group actions and the Baum-Connes conjecture, Adv. Courses Math. CRM Barcelona, (2003), 1–78.
  • [9] \auW. Lück, Dimension theory of arbitrary modules over finite von Neumann algebras and $L^{2}$-Betti numbers, I, Foundations, \tiJ. Reine Angew. Math., , 495 ((1998),)\spg135–\epg162.
  • [10] \auW. Lück, Dimension theory of arbitrary modules over finite von Neumann algebras and $L^{2}$-Betti numbers, II, Applications to Grothendieck groups, $L^{2}$-Euler characteristics and Burnside groups, \tiJ. Reine Angew. Math., , 496 ((1998),)\spg213–\epg236.
  • [11] W. Lück, $L^{2}$-invariants : Theory and Applications to Geometry and $K$-theory, Ergebnisse der Mathematik und ihrer Grenzgebiete, 3, Folge, A Series of Modern Surveys in Mathematics, 44, Springer-Verlag, Berlin, 2002.
  • [12] \auJ. A. Schafer, Graph of groups and von Neumann dimension, \tiJ. Pure Appl. Algebra, , 180 ((2003),)\spg285–\epg297.
  • [13] J. P. Serre, Trees, Translated from the French original by John Stillwell., Corrected 2nd printing of the 1980 English translation, Springer Monographs in Mathematics, Springer-Verlag, Berlin, 2003.